Wyoming, 2007

Winter Storm in Wyoming, December 29 to 30, 2007

December 29 to 30, 2007 · NWS RIW · 8 events in 8 counties and zones

Persistent moist westerly flow from the Pacific Ocean created a prolonged period of snow and gusty wind across western Wyoming. Wind gusts of 25 to 35 mph were common along with heavy snow, which combined to cause white-out conditions at times.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Persistent moist westerly flow from the Pacific Ocean created a prolonged period of snow and gusty wind across western Wyoming. Wind gusts of 25 to 35 mph were common along with heavy snow, which combined to cause white-out conditions at times. Snowfall totals in the Jackson and Star valleys generally ranged from six to eleven inches. Amounts of one to two feet of snow fell in the Teton, Gros Ventre, Wyoming, and Salt River mountain ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 29, 3:06 AM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 29, 3:06 AM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
306 AM MST SAT DEC 29 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
SNOW CURRENTLY MOVING INTO WESTERN WYOMING THIS MORNING...AND
ESPECIALLY NOTED OVER TETON PASS. MODELS AT 00Z THIS EVENING
INDICATED A SLOWER ARRIVAL OF THE UPCOMING WINTER STORM FOR THE
WESTERN MOUNTAINS AND VALLEYS...THOUGH MORE RECENT 06Z MODEL RUNS
HINTING AT A STRONGER ENTRANCE DURING THE MORNING HOURS TODAY.
TIMING QUESTIONS STILL VERY EVIDENT IN FORECAST THIS MORNING. AS
DECIDED EARLIER IN SIMILAR THOUGHT TO SURROUNDING WFOS...HAVE
DELAYED THE ONSET OF THE WINTER STORM WATCH UNTIL THE EVENING
HOURS. TAPERED BACK SNOW AMOUNTS FOR TODAY. LIGHT SNOW IS
ANTICIPATED DURING THE MORNING AND AFTERNOON HOURS TODAY...THOUGH
WILL BE LIGHT WITH ONLY 1 TO 2 INCHES EXPECTED OVER THE HIGHER
ELEVATIONS. EXPECT HEAVIER SNOW TO REALLY MOVE INTO THE AREA
DURING THE EVENING AND OVERNIGHT HOURS. HAVE NOT UPGRADED THE
WINTER STORM WATCH FOR NOW TO ALLOW THE NEXT SHIFT A CHANCE TO SEE
THE EVOLUTION OF THE STORM TODAY BEFORE MAKING THE FINAL DECISION.
ALL MODEL RUNS CONTINUE TO INDICATE THAT WINDS WILL STRENGTHEN
THIS EVENING AND OVERNIGHT AS A STRONG JET MOVES OVER THE AREA.
UPPER LEVEL WINDS OF 60 TO 70 MPH WILL TRY TO MIX DOWN SUNDAY
MORNING AND AFTERNOON...ESPECIALLY IMPACTING THE SOUTHERN ABSAROKA
MOUNTAINS...THE GENERAL WIND RIVER BASIN ESPECIALLY AROUND DUBOIS
AND THE LANDER FOOTHILLS...AND THE GREEN MOUNTAINS AND RATTLESNAKE
RANGE. ASSUMING THIS MIXING WILL OCCUR...CURRENTLY EXPECT WINDS OF
35 TO 40 MPH WITH GUSTS TO AROUND 55 ACROSS THESE AREAS. HAVE
ISSUED A HIGH WIND WATCH EFFECTIVE FROM 9 PM MST SATURDAY UNTIL 5
PM SUNDAY.

TEMPERATURES ALSO CONTINUE TO BE A CHALLENGE FOR TODAY...HAVE
LOWERED THE SOUTHERN ZONES A COUPLE OF DEGREES FROM THEIR
PREVIOUSLY FORECAST HIGH TEMPERATURES. ELSEWHERE...CONTINUED THE
WARMING TREND UNDER INCREASED CLOUD COVER.

SNOW AND WIND EXPECT TO WEAKEN DURING THE EVENING HOURS OF SUNDAY.
TOTAL SNOW ACCUMULATIONS ACROSS WESTERN WYOMING WILL BE 4 TO 8
INCHES IN THE VALLEYS...WITH 10 TO 14 INCHES POSSIBLE OVER THE
MOUNTAIN LOCATIONS. INCREASED WINDS WILL CONTINUE INTO
MONDAY...ALONG WITH LIGHT SNOW AS TROUGH MOVES SOUTH INTO NORTHERN
COLORADO. MONDAY NIGHT WILL SEE SNOW TAPERING OF FURTHER...WITH
ONLY THE NORTHERN THIRD OF THE CWA SEEING LIGHT SNOW THROUGH
MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY
TRANSITORY RIDGE MOVES ACROSS THE AREA TUESDAY AND WEDNESDAY WITH
DRY CONDITIONS AND STRONG BASIN/VALLEY INVERSIONS WITH POSSIBLE FOG
WEDNESDAY MORNING. THE FLOW THEN OPENS UP AGAIN THURSDAY WITH A
MOIST AND DYNAMIC SOUTHWEST FLOW DEVELOPING THURSDAY NIGHT AND
ESPECIALLY FRIDAY INTO SATURDAY. SEVERAL SHORTWAVES ARE FORECAST
TO MOVE THROUGH IN THE ACTIVE FLOW PROVIDING PERIODS OF SNOW OUT
WEST AND PROBABLY THE I-80 CORRIDOR. WILL CONFINE ALL THE POPS TO
AREAS WEST OF THE DIVIDE FOR NOW EXCEPT FOR SOME CUTTING INTO THE
GREEN MTNS AND RATTLESNAKE ZONE. PLENTY OF TIME TO FINE TUNE THIS AS
THE TIME DRAWS NEARER. TEMPERATURES WARM CONSIDERABLY UNDER THE
RIDGE AND AHEAD OF THIS DEVELOPING SOUTHWEST FLOW. WITH PLENTY OF SW
GRADIENT...THE WIND CORRIDOR...CODY FOOTHILLS AND LOWER ELEVATIONS
OF JOHNSON COUNTY WILL LIKELY MIX AND WARM INTO THE 30S AND 40S WITH
CONSIDERABLY COLDER READINGS IN THE TRAPPED BASINS/VALLEYS.
HOWEVER...AS THE GRADIENT INCREASES STATEWIDE FRIDAY EVEN THE BASINS
AND VALLEYS MAY MIX OUT. WILL NUDGE THE TEMPERATURES BASED ON THIS
POSSIBILITY AND SEE HOW THE PATTERN LOOKS AGAIN TONIGHT. SO AFTER A
BRIEF RESPITE FROM OUR ACTIVE PERIOD TO BEGIN THE MEDIUM RANGE
PERIOD...IT LOOKS LIKE IT WILL END ACTIVE AND CONTINUE WELL BEYOND
THIS PERIOD.

&&

.AVIATION...
OCCASIONAL LIGHT SNOW WITH AREAS OF MVFR CIGS AND VSBYS WILL
CONTINUE ACROSS THE WESTERN MOUNTAINS AND VCNTY KJAC/KPNA THROUGH
SATURDAY MORNING.  SNOW WILL INCREASE OVER THESE WESTERN AREAS
SATURDAY AFTERNOON WITH WINDS INTENSIFYING SATURDAY EVENING AND
CAUSING AREAS OF BLOWING SNOW AND AREAS IFR/LIFR CONDITIONS THROUGH
SATURDAY NIGHT.  A STRONG JET STREAK WILL CROSS THE DIVIDE SATURDAY
NIGHT RESULTING IN AREAS OF SEVERE TURBULENCE AND THE POSSIBILITY OF
STRONG DOWNSLOPE WINDS FROM THE SOUTHERN END OF THE ABSAROKAS DOWN
THE EAST SLOPES OF THE WIND RIVER MOUNTAINS.

&&

.FIRE WEATHER...
LIGHT SNOW WILL BE FOUND ACROSS THE WESTERN MOUNTAINS AND VALLEYS
TODAY...WITH SNOW INTENSIFYING DURING THE EVENING AND OVERNIGHT
HOURS. TEMPERATURES WILL BE WARMER TODAY ACROSS THE AREA...AND
WILL CONTINUE TO WARM OVER THE NEXT COUPLE OF DAYS. SNOW WILL
BE HEAVY AT TIMES TONIGHT AND THROUGHOUT SUNDAY. ADDITIONALLY...
STRONG WINDS WILL DEVELOP LATE SATURDAY AND LAST THROUGH THE DAY
ON SUNDAY. THESE HIGHER WINDS WILL CREATE BLOWING SNOW ACROSS THE
WEST. EXPECT THESE HIGH WINDS TO POTENTIALLY MOVE INTO CENTRAL
WYOMING AS WELL...WITH THE WIND RIVER BASIN...SOUTHERN ABSAROKA
MOUNTAINS...AND THE GREEN MOUNTAINS AND RATTLESNAKE RANGE SEEING
WINDS OF 35 TO 40 MPH AND GUSTS TO 55 MPH DURING THE DAY ON
SUNDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
WYZ002-016>019.

WINTER STORM WATCH FROM THIS AFTERNOON THROUGH SUNDAY AFTERNOON
FOR WYZ001-012>015-023>025-027.

&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Dec 29, 5:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SAT DEC 29 2007

WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SAT DEC 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

..WINTER STORM WATCH FOR WESTERN MOUNTAINS AND VALLEYS TONIGHT
THROUGH SUNDAY AFTERNOON...
...HIGH WIND WATCH FOR PORTIONS OF CENTRAL WYOMING LATER THIS
EVENING THROUGH SUNDAY...

.DAY ONE...TODAY AND TONIGHT
A MAJOR WINTER STORM MAY MOVE INTO THE WEST BY TONIGHT AND CONTINUE
THROUGH SUNDAY. LIGHT SNOW WILL BEGIN ACROSS THE FAR WEST TODAY BUT
BECOME HEAVIER TONIGHT ALONG WITH INCREASING WIND. AS THE SNOW AND
WINDS INCREASE TONIGHT...TRAVEL MAY BECOME INCREASINGLY HAZARDOUS
DUE TO COLD TEMPERATURES...BLOWING AND DRIFTING SNOW...LIMITED
VISIBILITIES AND SLICK ROADS. USE CAUTION IF TRAVELLING
THROUGH SUNDAY...ESPECIALLY OVER MOUNTAIN PASSES.

VERY STRONG WEST WINDS MAY DEVELOP TONIGHT FROM THE SOUTH END OF THE
ABSAROKA MOUNTAINS...SOUTH TO THE DUBOIS AREA...AND OVER TO THE
LANDER FOOTHILLS...WIND RIVER BASIN AND FROM BEAVER RIM TO SWEETWATER
STATION AND JEFFREY CITY. WEST WINDS OF 35 TO 40 MPH WITH GUSTS TO
60 MPH ARE POSSIBLE IN THE LOWER ELEVATION AREAS WITH WINDS OF 50
MPH GUSTING TO 75 MPH IN THE ABSAROKA MOUNTAINS. EVEN STRONGER WINDS
ARE POSSIBLE...ESPECIALLY ALONG THE LANDER FOOTHILLS LATER TONIGHT.
PLEASE STAY TUNED FOR THE LATEST FORECAST AND POSSIBLE HIGH WIND
WARNINGS LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PACIFIC STORM WILL CONTINUE THROUGH THE DAY SUNDAY BEFORE
TAPERING OFF. THE SNOW MAY BE HEAVY AT TIMES WITH STRONG
WINDS CAUSING WHITE OUT CONDITIONS...ESPECIALLY OVER THE MOUNTAIN
PASSES. SNOWFALL OF 4 TO 8 INCHES IS POSSIBLE IN THE VALLEYS WITH 8
TO 18 INCHES POSSIBLE IN THE MOUNTAINS. SIGNIFICANT DRIFTING IS
EXPECTED.

THE POTENTIAL HIGH WIND EVENT FOR PORTIONS OF CENTRAL WYOMING WILL
CONTINUE DURING THE DAY SUNDAY BEFORE DECREASING SUNDAY NIGHT.

ANOTHER STORM SYSTEM MAY BRING SIGNIFICANT SNOWFALL TO FAR WESTERN
WYOMING THURSDAY NIGHT AND FRIDAY. STAY TUNED AS THE ACTIVE EARLY
WINTER PATTERN CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH TONIGHT
ALONG WITH ANY MEASURED WIND SPEEDS.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
December 29, 5:00 AM MST to December 30, 7:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Mesonet
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
December 29, 5:00 AM MST to December 30, 7:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
December 29, 5:00 AM MST to December 30, 10:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
December 29, 5:00 AM MST to December 30, 5:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Mesonet
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
December 29, 6:00 AM MST to December 30, 8:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
December 29, 7:00 AM MST to December 30, 1:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains West

When
December 29, 7:00 AM MST to December 30, 8:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
December 29, 8:00 AM MST to December 30, 6:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Mesonet
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65617, 65618, 65623, 65624, 65621, 65619, 65620, 65625.